Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2020, 6:00 PM CDT for Nemaha County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 6:00 PM CDT (23:00 UTC)
- Expired
- Mar 19, 2020, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222
WUUS53 KTOP 192300
SVRTOP
KSC131-192345-
/O.NEW.KTOP.SV.W.0001.200319T2300Z-200319T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
600 PM CDT Thu Mar 19 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Nemaha County in northeastern Kansas...
* Until 645 PM CDT.
* At 559 PM CDT, a severe thunderstorm was located 5 miles southwest
of Centralia, moving northeast at 40 mph. A second severe
thunderstorm was located 2 miles north of Corning, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seneca, Centralia, Corning, Goff, Oneida and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9590 3978 9579 3965 9579 3957 9611
3957 9622 3961 9624 3972 9624
TIME...MOT...LOC 2259Z 227DEG 36KT 3965 9618
HAIL...1.00IN
WIND...60MPH
$$
Gargan2 follow-up statements
111
WWUS53 KTOP 192313
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
613 PM CDT Thu Mar 19 2020
KSC131-192345-
/O.CON.KTOP.SV.W.0001.000000T0000Z-200319T2345Z/
Nemaha-
613 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL NEMAHA COUNTY...
At 612 PM CDT, a severe thunderstorm was located 5 miles north of
Corning, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seneca, Centralia, Corning, Goff, Oneida and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9590 3978 9579 3970 9579 3958 9613
3958 9621 3961 9624 3972 9624
TIME...MOT...LOC 2312Z 231DEG 35KT 3974 9602
HAIL...1.00IN
WIND...60MPH
$$
Gargan621
WWUS53 KTOP 192337
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
637 PM CDT Thu Mar 19 2020
KSC131-192347-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-200319T2345Z/
Nemaha-
637 PM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEMAHA COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4000 9590 3978 9579 3970 9579 3958 9613
3958 9621 3961 9624 3972 9624
TIME...MOT...LOC 2337Z 227DEG 36KT 3990 9579
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:29 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 19, 3:29 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 329 PM CDT Thu Mar 19 2020 .SHORT TERM...(This evening through Friday) Issued at 324 PM CDT Thu Mar 19 2020 The region undergoes a rapid change from summer to winter weather in the next 24 hours. As of 20Z, still monitoring far northern and northeastern Kansas near the triple point of an rapidly advancing dryline and warm front for convective development. The warm front current extends from near Hebron to Nebraska City, with the leading edge of the dryline extending southeastward from Republic to Lyon counties in low-level water vapor imagery. There is only a few more hours remaining before the warm, moist air is pushed east of the forecast area, and much of the severe weather with it. The west- to-east oriented CU field along and south of the warm front has become increasingly agitated in the last hour, with multiple convective cells developing and tracking northward over the front and into Nebraska. Despite ample destabilization in the warm sector ahead of the dryline, the veered wind profile ahead of the boundary minimizes the amount of convergence ahead of it. The lack of any appreciable CU along this boundary is a strong indication of just how little lift it is providing. Will continue to monitor the dryline as it moves through, but with continuing runs of the HRRR devoid of any significant convective signatures and satellite signatures very unimpressive, any threat along this line is INCREDIBLY conditional. The best severe threat is more likely closer to the warm front in southeast Nebraska. The overall warm sector CAPE/shear environment would support supercellular structures, if any storms do manage to form. Did cancel the eastern portion of the wind advisory for this afternoon given that the deepest mixing should be confined to areas along and west of the Flint Hills. The going wind advisory for this afternoon will likely be ended around 23 or 00Z depending on how fast conditions improve ahead of the approaching cold front. A very high fire danger also exists along and west of the Flint Hills this afternoon owing to deep mixing and RH values falling to 25 to 30 percent. As the upper level pattern shifts eastward, the surface low responds by advancing across the forecast area, dragging a sharp cold front across the region early tonight. Southwest winds lessen ahead of the front, but quickly increase out of the north to 20 to 30 mph with gusts over 40 mph at times through the night. Did issue a wind advisory for tonight with the combination of a strong pressure gradient and differential CAA through the BL keeping winds going throughout the night. Temperatures nose dive behind the front with the decaying deformation zone drifting through overnight as well. Can't rule out some light precip as this band of moisture moves through, but impacts should be negligible. Wind chills by Friday morning fall into the single digits to teens and temperatures only recover into the 20s to low 30s during the day. .LONG TERM...(Friday night through Thursday) Issued at 324 PM CDT Thu Mar 19 2020 After a cold start to the weekend, a moderating pattern settles in through the middle of the week with multiple rounds of precipitation possible. The mean west coast longwave trough characteristics vary over the course of the extended period, but for the most part the trough remains in place for the forecast period. This will promote both a moderating west to southwest flow pattern and a series of energy lobe ejections that will bring chances for precipitation. The first such system arrives Saturday night into Sunday, and the next Monday into Tuesday. The details of these systems are still a bit too uncertain to hash out at the present time. Highs rebound back into the 40s and 50s for Sunday, reaching back into the 60s early in the week and even possibly the 70s by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu Mar 19 2020 MVFR to low VFR ceilings in eastern Kansas scatter out early this afternoon with predominantly VFR conditions expected, except around any thunderstorms that may develop in eastern Kansas prior to 00Z. Any storms that do form may be strong to severe. Strong south to southwest winds with gusts to 35-40 kts continue this afternoon, decreasing briefly this evening (but leading to LLWS). These winds veer to the northwest behind a cold front between 02-08Z and increase to 25G35kts for the remainder of the night into Friday morning. MVFR ceilings associated with this front move in overnight and last through mid-morning Friday, clearing from northwest to southeast. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ034>038-054. Wind Advisory from 10 PM this evening to 5 AM CDT Friday for KSZ008>012-020>023-034>036. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Mar 19, 3:30 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 330 PM CDT Thu Mar 19 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-202030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 330 PM CDT Thu Mar 19 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorm development is possible this afternoon, primarily in northeast Kansas. These storms may become severe with all hazards possible, including large hail, damaging winds, and tornadoes. A very high fire danger is expected across central and north central Kansas late this afternoon. Multiple wind advisories are in effect for today and tonight. Please reference these products for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, Mar 19, 5:50 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
550 PM CDT Thu Mar 19 2020
KSZ010>012-023-024-192315-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
550 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON...SOUTHERN BROWN AND EASTERN MARSHALL
COUNTIES UNTIL 615 PM CDT...
At 548 PM CDT, Doppler radar was tracking thunderstorms from north
of Blaine, east to near Wetmore, moving northeast at 40 mph.
Half inch to penny size hail and winds in excess of 40 mph will be
possible with these storms.
Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Frankfort, Centralia, Axtell,
Wetmore, Fairview, Robinson, Circleville, Corning, Netawaka, Soldier,
Havensville, Goff, Vermillion, Powhattan, Oneida and Willis.
LAT...LON 3983 9534 3981 9534 3965 9555 3965 9556
3964 9556 3946 9580 3955 9654 3998 9629
TIME...MOT...LOC 2248Z 227DEG 37KT 3958 9581
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:20 AM CDT | Wind Advisory | TOP | Brown, Clay, Cloud, Dickinson, Geary, Lyon and 9 more | 20 hr |
| Mar 19, 5:50 PM CDT | Special Weather Statement | TOP | Brown, Nemaha | 25 min |
| Mar 19, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 39 min |
| Mar 19, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.